Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 18, 2009, 3:10 PM CST for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Jan 19, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2009, 3:10 PM CST (21:10 UTC)
- In effect from
- Jan 19, 2009, 11:00 AM CST
- Expired
- Jan 19, 2009, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 10 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4202 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 182110 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MST SUN JAN 18 2009 .UNSEASONABLY WARM TEMPERATURES AND GUSTY WINDS TODAY AND MONDAY WILL DRIVE RELATIVE HUMIDITIES AND FUEL MOISTURE TO DANGEROUSLY LOW LEVELS. ANY OUTDOOR BURNING IS DISCOURAGED. COZ252>254-KSZ001-013-014-027-028-041-042-190515- /O.UPG.KGLD.FW.A.0001.090119T1800Z-090120T0000Z/ /O.NEW.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/ /O.CON.KGLD.FW.W.0001.000000T0000Z-090119T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GREELEY-WICHITA- 210 PM MST SUN JAN 18 2009 /310 PM CST SUN JAN 18 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM MST /6 PM CST/ MONDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM MST /6 PM CST/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH 5 PM MST /6PM CST/ THIS AFTERNOON. SIMILAR CONDITIONS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON ACROSS THE WARNED AREA AS RELATIVE HUMIDITY VALUES OF LESS THAN 15 PERCENT WILL COMBINE WITH GUSTY NORTHWESTERLY WINDS OF 20 TO 30 MPH. GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE AS WELL AIDING TO AN ALREADY CRITICAL SITUATION. FUELS ARE VERY DRY AS VERY LITTLE MOISTURE HAS BEEN RECEIVED OVER THE LAST WEEKS. ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME OUT OF CONTROL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FOLTZ
4 follow-up statements
000 WWUS83 KGLD 182359 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 459 PM MST SUN JAN 18 2009 COZ252>254-KSZ001-013-014-027-028-041-042-191100- /O.EXP.KGLD.FW.W.0001.000000T0000Z-090119T0000Z/ /O.CON.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GREELEY-WICHITA- 459 PM MST SUN JAN 18 2009 /559 PM CST SUN JAN 18 2009/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM MST /6 PM CST/ MONDAY... ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM MST /6 PM CST/ MONDAY. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED TODAY AS RELATIVE HUMIDITY CONTINUES TO SLOWLY INCREASE ABOVE THE 15 PERCENT THRESHOLD AND WINDS SLOWLY DECREASE INTO THE 15 TO 20 MPH RANGE WITH OCCASIONALLY HIGHER GUSTS. ON MONDAY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH...POSSIBLY HIGHER WILL REDEVELOP BY LATE MORNING OR EARLY AFTERNOON. RELATIVE HUMIDITY WILL QUICKLY DECREASE BELOW 15 PERCENT. THE COMBINATION OF THE STRONG WIND...LOW RELATIVE HUMIDITY AND VERY DRY CONDITIONS OVER THE PAST FEW WEEKS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA. ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME OUT OF CONTROL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 191055 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 355 AM MST MON JAN 19 2009 COZ252>254-KSZ001-013-014-027-028-041-042-191900- /O.CON.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GREELEY-WICHITA- 355 AM MST MON JAN 19 2009 /455 AM CST MON JAN 19 2009/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. STRONG NORTHWEST WIND FROM 30 TO 35 MPH WITH GUSTS UP TO 55 MPH WILL DEVELOP BY LATE MORNING. AS TEMPERATURES RISE INTO THE LOWER 60S...RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT. THE COMBINATION OF STRONG WIND...LOW RELATIVE HUMIDITY AND VERY DRY CONDITIONS OVER THE PAST FEW WEEKS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA. ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME OUT OF CONTROL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FS
000 WWUS83 KGLD 191657 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 957 AM MST MON JAN 19 2009 KSZ002-NEZ079-200000- /O.EXB.KGLD.FW.W.0002.090119T1700Z-090120T0000Z/ RAWLINS-DUNDY- 957 AM MST MON JAN 19 2009 /1057 AM CST MON JAN 19 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. STRONG NORTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL DEVELOP THIS AFTERNOON. STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY AND DRY FUELS CREATING CRITICAL FIRE WEATHER CONDITIONS WEST OF HIGHWAY 83 THIS AFTERNOON. ALL OUTDOOR BURNING SHOULD BE AVOIDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ COZ252>254-KSZ001-013-014-027-028-041-042-200000- /O.EXT.KGLD.FW.W.0002.090119T1700Z-090120T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GREELEY-WICHITA- 957 AM MST MON JAN 19 2009 /1057 AM CST MON JAN 19 2009/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. STRONG NORTHWEST WIND FROM 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL CONTINUE THIS AFTERNOON. AS TEMPERATURES RISE INTO THE LOWER 60S...RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT. THE COMBINATION OF STRONG WIND...LOW RELATIVE HUMIDITY AND VERY DRY CONDITIONS OVER THE PAST FEW WEEKS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS WEST OF HIGHWAY 83. ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME OUT OF CONTROL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 200009 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 509 PM MST MON JAN 19 2009 COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-200115- /O.EXP.KGLD.FW.W.0002.000000T0000Z-090120T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY- 509 PM MST MON JAN 19 2009 /609 PM CST MON JAN 19 2009/ ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$ LOCKHART
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 18, 5:40 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Jan 18, 5:40 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MST SUN JAN 18 2009
.DISCUSSION...
200 AM MST SUN JAN 18 2009
FORECAST CONTINUES TO REVOLVE AROUND TEMPERATURES...WIND...AND FIRE
WEATHER.
A STAGNANT HIGHLY AMPLIFIED UPPER PATTERN OVER THE CONUS WILL CHANGE
LITTLE OVER THE NEXT SEVERAL DAYS. RIDGE OVER THE WEST EXTENDS FROM
THE CANADIAN ROCKIES TO OLD MEXICO...WHILE A DEEP TROUGH SPINS OVER
THE GREAT LAKES. LOCAL AREA WILL BE UNDER A FAST NORTHERLY FLOW
BETWEEN THOSE TWO FEATURES. THE WESTERN RIDGE WILL SLOWLY MIGRATE
EASTWARD OVER THE ROCKIES AND GRADUALLY WEAKEN. IT WILL BRING
UNSEASONABLY WARM AND WINDY CONDITIONS TO THE CENTRAL HIGH PLAINS.
VERY LITTLE CHANGES MADE TO THE TEMPERATURE FORECAST. WARM
TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY. NO PRECIPITATION IS
EXPECTED THROUGH THAT TIME. GIVEN THE TIGHT GRADIENT ALOFT WILL SEE
THE POTENTIAL FOR GUSTY WINDS TO MIX TO THE SURFACE JUST ABOUT EVERY
DAY DURING PEAK HEATING HOURS. THIS HAS LEAD TO THE ISSUANCE OF A
WIND ADVISORY TODAY FOR NORTHWEST COUNTIES WHERE NAM SOUNDINGS SHOW
STRONGEST AVERAGE MIXED LAYER WINDS WILL OCCUR AROUND 21Z. IN
ADDITION...WARMING TEMPERATURES AND LOW DEW POINTS YIELD RH VALUES
OF 15% OR LOWER ACROSS THE SOUTHWESTERN HALF OF THE CWA...AND
COMBINED WITH THE GUSTY WINDS EXPECT RED FLAG CRITERIA TO BE
REACHED. THE SCENARIO IS MORE OR LESS REPEATED ON MONDAY...WITH EVEN
STRONGER WINDS POSSIBLE...SO WENT AHEAD AND ISSUED A FIRE WEATHER
WATCH FOR THE SAME AREAS. TUESDAY WILL PROBABLY BE A REPEAT BUT TOO
EARLY TO ISSUE HIGHLIGHTS.
24
&&
.AVIATION...
437 AM MST SUN JAN 18 2009
FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD
WITH VARIABLE AMOUNTS OF MID AND HIGH LEVEL CLOUD COVER EXPECTED.
NORTHWEST WINDS WILL BE SUSTAINED NEAR 25 KNOTS WITH GUSTS IN THE
35 TO 40 KNOT RANGE. THE WINDS ARE EXPECTED TO STOP GUSTING NEAR
00Z BUT WILL REMAIN IN THE 15 TO 20 KNOT RANGE.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR KSZ001-002-013-014.
RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ001-013-014-027-028-
041-042.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR KSZ001-013-014-027-028-041-042.
NE...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR NEZ079-080.
CO...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR COZ090.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ252>254.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR COZ252>254.
&&Hazardous weather outlook, Jan 18, 4:30 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 330 AM MST SUN JAN 18 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 330 AM MST SUN JAN 18 2009 /430 AM CST SUN JAN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES TODAY COMBINED WITH GUSTY NORTHWEST WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. RED FLAG WARNINGS HAVE BEEN POSTED FOR THIS AFTERNOON GENERALLY SOUTH AND WEST OF A WRAY COLORADO TO SCOTT CITY KANSAS LINE. THE STRONGEST WINDS WILL OCCUR OVER THE NORTHWEST PORTION OF THE TRI STATE AREA...WHERE A WIND ADVISORY HAS ALSO BEEN POSTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSEASONABLY WARM...DRY...AND WINDY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE TRI STATE AREA THROUGH WEDNESDAY. A FIRE WEATHER WATCH HAS BEEN POSTED FOR THE SOUTHWEST PART OF THE AREA FOR MONDAY AFTERNOON...AND ADDITIONAL WATCHES OR WARNINGS MAY BE REQUIRED. COOLER WEATHER WILL ARRIVE ON THURSDAY...ENDING THE FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:01 AM CST | Wind Advisory | GLD | Cheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more | 15 hr |
| Jan 18, 3:10 AM CST | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 12 hr |
| Jan 18, 3:10 AM CST | Red Flag Warning | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 15 hr |
| Jan 18, 3:14 PM CST | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.